Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 142, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 17, 2019, 10:55 AM CDT for 4 counties in Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2019, 10:55 AM CDT (15:55 UTC)
- Expired
- Jul 17, 2019, 11:30 AM CDT
- In force
- 35 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, IA, Audubon County, IA, Cass County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 77 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 10:38 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1341 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
022
WUUS53 KDMX 171555
SVRDMX
IAC001-009-029-077-171630-
/O.NEW.KDMX.SV.W.0142.190717T1555Z-190717T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1055 AM CDT Wed Jul 17 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Cass County in southwestern Iowa...
Guthrie County in west central Iowa...
Southeastern Audubon County in west central Iowa...
Northwestern Adair County in southwestern Iowa...
* Until 1130 AM CDT.
* At 1053 AM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Audubon to 11 miles southwest of
Guthrie Center to 10 miles east of Atlantic, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public. Storm has a history of damaging winds, including
reported trees down back in Portsmouth in Shelby County.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Guthrie Center, Lake Panorama, Anita, Adair, Fontanelle, Casey,
Menlo, Wiota, Lake Anita State Park, Springbrook State Park, Anita
Municipal Airport and Nodaway Park.
This includes Interstate 80 between mile markers 66 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4179 9447 4161 9433 4128 9450 4135 9491
4158 9481 4172 9491
TIME...MOT...LOC 1553Z 265DEG 33KT 4173 9480 4159 9469 4138 9481
HAIL...1.00IN
WIND...60MPH
$$
Curtis2 follow-up statements
644
WWUS53 KDMX 171619
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1119 AM CDT Wed Jul 17 2019
IAC009-171628-
/O.CAN.KDMX.SV.W.0142.000000T0000Z-190717T1630Z/
Audubon IA-
1119 AM CDT Wed Jul 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AUDUBON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern and west central Iowa.
LAT...LON 4173 9443 4161 9433 4128 9450 4132 9474
4151 9469 4168 9467
TIME...MOT...LOC 1618Z 265DEG 33KT 4175 9450 4161 9439 4140 9451
$$
IAC001-029-077-171630-
/O.CON.KDMX.SV.W.0142.000000T0000Z-190717T1630Z/
Cass IA-Guthrie IA-Adair IA-
1119 AM CDT Wed Jul 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR EAST CENTRAL CASS...SOUTHERN GUTHRIE AND NORTHWESTERN ADAIR
COUNTIES...
At 1118 AM CDT, severe thunderstorms were located along a line
extending from near Lake Panorama to near Panora to 7 miles northwest
of Greenfield, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public. Storms have a history of producing damaging winds
back into Shelby and western Audubon Counties.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Guthrie Center, Adair, Fontanelle, Casey, Menlo and Nodaway Park.
This includes Interstate 80 between mile markers 74 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4173 9443 4161 9433 4128 9450 4132 9474
4151 9469 4168 9467
TIME...MOT...LOC 1618Z 265DEG 33KT 4175 9450 4161 9439 4140 9451
HAIL...1.00IN
WIND...60MPH
$$
Curtis951
WWUS53 KDMX 171624
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1124 AM CDT Wed Jul 17 2019
IAC001-029-077-171634-
/O.EXP.KDMX.SV.W.0142.000000T0000Z-190717T1630Z/
Cass IA-Guthrie IA-Adair IA-
1124 AM CDT Wed Jul 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CASS...SOUTHERN
GUTHRIE AND NORTHWESTERN ADAIR COUNTIES WILL EXPIRE AT 1130 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern and west central Iowa.
LAT...LON 4173 9443 4161 9433 4128 9450 4132 9474
4151 9469 4168 9467
TIME...MOT...LOC 1624Z 270DEG 33KT 4175 9443 4161 9432 4140 9444
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:54 AM CDT, 5 hours 1 minute earlier.
Area forecast discussion, Jul 17, 5:54 AM CDT, 5 hours 1 minute before
Area Forecast Discussion National Weather Service Des Moines IA 554 AM CDT Wed Jul 17 2019 .DISCUSSION.../Today through Tuesday/ Issued at 420 AM CDT Wed Jul 17 2019 A very conditional forecast through tonight as westerlies lie just north of the state. Current convection in South Dakota is racing ESE toward Iowa and will likely enter the northwest toward daybreak. CAMs have been somewhat scattered in the progression of this convection with some dipping southeast into Iowa while other solution keep in north of Iowa. Given the moisture gradient at 850mb that drops southeast into the state, would be surprised to see the convection end up in Iowa this morning and remaining somewhat healthy given the decent instability and low level flow into the storms. The evolution of these storms will have large impact on subsequent convection later today into tonight via outflow placement and best low level convergence. Models indicate a strong southwest low level jet will develop again this evening and feed any storms with plenty of moisture and instability. At this point, most model output keeps the bulk of convection in northeast Iowa and adjacent areas of Minnesota and Wisconsin. Training appears likley with strong southwest inflow into storm that will be moving ESE overnight. The potential for heavy rain is discussed below. The severe threat will be decent this afternoon with very strong instability and likely some localized low level shear with outflow boundaries somewhere in the state. Large hail and damaging winds will be possible with any storms with some threat of a tornado or two with any initial development. Otherwise, southern Iowa will begin to bake today with highs into the 90s and rising dewpoints. The northern extent of the heat today will be influenced by any convective outflow but I80/Highway 30 corridor seems a good first bet. Convection overnight will be fueled by a 40-50kt low level jet and ample moisture and should sustain storms north of a quasi- stationary boundary. The best threat at this point remains northeast Iowa. Otherwise, with rising heights, any boundary is forecast to move north on Thursday with the warm sector overspreading all of Iowa. Heat and humidity will expand in all areas with a heat advisory likely needed across northern Iowa for Thursday into Friday. The boundary begins to drift southward by later Friday and may produce convection into far northern Iowa on Friday night. The front will also bring relief from the heat across the north on Saturday but the south should still see one more day of heat. A more substantial push of cooler air is expected by the later half of the weekend with more seasonable readings along with less humidity. Thunderstorm chances will linger into Sunday with cooler and drier weather into early next week. && .AVIATION.../For the 12Z TAFS through 12Z Thursday morning/ Issued at 552 AM CDT Wed Jul 17 2019 Mainly widespread VFR conditions for much of the forecast period. However, scattered storms will produce MVFR to IFR conditions in and close to the storms. Winds will generally be from the south to southeast with some gusts during the afternoon. && .HYDROLOGY... Issued at 420 AM CDT Wed Jul 17 2019 Still plenty of unknown for this hydro forecast as morning convection will influence low level boundary placement. However, latest guidance suggest the a strong low level jet will impinge upon a boundary across northeast Iowa by this evening with strong convection developing. The low level jet will supply ample moisture with strong moisture transport into the boundary. The high PWATs of around 1.5" and training effect may lead to training storms and with rainfall rates of up to 2 inches per hour, some flash flooding will be possible tonight, especially in urban areas. A flash flood watch has been issued in the most likely area given current information although this may change during the day depending on the evolution of the ongoing convection. && .DMX WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning from 1 PM this afternoon to 7 PM CDT Saturday for IAZ044>050-057>062-070>075-081>086-092>097. Excessive Heat Watch from Thursday afternoon through Saturday evening for IAZ004>007-015>017-023>028-033>039. Flash Flood Watch from this evening through Thursday morning for IAZ006-007-017-027-028-039. && DISCUSSION...Cogil AVIATION...Cogil HYDROLOGY...Cogil
Hazardous weather outlook, Jul 17, 10:47 AM CDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1047 AM CDT Wed Jul 17 2019 IAZ044>050-057>062-070>075-081>086-092>097-181600- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 1047 AM CDT Wed Jul 17 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are expected today into tonight. Severe thunderstorms with large hail and damaging winds are possible through early evening for portions of the outlook area. Locally heavy rain is also possible. An Excessive Heat Warning is in effect for the area through tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated storm chances return Saturday night into Sunday. The severe weather threat appears low at this time. An Excessive Heat Warning is in effect for the area Thursday through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today into tonight. IAZ004-005-015-016-023>026-033>038-181600- Emmet-Kossuth-Palo Alto-Hancock-Pocahontas-Humboldt-Wright- Franklin-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy- 1047 AM CDT Wed Jul 17 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms will be possible today into tonight. There is a slight risk of severe storms with large hail and damaging through early evening. Locally heavy rain also is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated storm chances return Saturday into Sunday. The severe weather threat appears low at this time. An Excessive Heat Watch is in effect for the area Thursday through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today into tonight. IAZ006-007-017-027-028-039-181600- Winnebago-Worth-Cerro Gordo-Butler-Bremer-Black Hawk- 1047 AM CDT Wed Jul 17 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms will be possible today into tonight. There is a slight chance of severe storms with large hail and damaging winds the main concern with best threat area north of Interstate 80. Heavy rain is also possible. A Flash Flood Watch is in effect for the area tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated storm chances return Saturday night into Sunday. The severe weather threat appears low at this time. An Excessive Heat Watch is in effect for the area Thursday through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotters activation may be needed today into tonight. REV
In the hours before
Special weather statement, Jul 17, 8:43 AM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
843 AM CDT Wed Jul 17 2019
IAZ023-033-034-044-045-171445-
Calhoun IA-Sac IA-Pocahontas IA-Carroll IA-Crawford IA-
843 AM CDT Wed Jul 17 2019
!**...Gusty Winds and Small Hail...
At 839 AM CDT, the public reported strong thunderstorms along a line
extending from near Truesdale to near Ida Grove to 9 miles north of
Moorhead. Movement was east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Carroll, Denison, Sac City, Pocahontas, Rockwell City, Lake City,
Manson, Manning, Lake View, Odebolt, Black Hawk Lake, North Twin
Lake, South Twin Lake, Schleswig, Wall Lake, Manilla, Schaller,
Pomeroy, Fonda and Early.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central, north central, northwestern and west central Iowa.
LAT...LON 4221 9567 4221 9532 4247 9532 4248 9539
4256 9539 4256 9492 4274 9491 4273 9444
4247 9444 4247 9440 4221 9455 4221 9463
4216 9463 4186 9507 4196 9567
TIME...MOT...LOC 1339Z 277DEG 35KT 4275 9527 4231 9552 4206 9590
CurtisSpecial weather statement, Jul 17, 9:34 AM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
934 AM CDT Wed Jul 17 2019
IAZ023-034>036-044>048-057>059-171530-
Hamilton IA-Story IA-Guthrie IA-Boone IA-Audubon IA-Calhoun IA-
Webster IA-Greene IA-Pocahontas IA-Carroll IA-Crawford IA-Dallas IA-
934 AM CDT Wed Jul 17 2019
...Strong Winds Continue...
At 932 AM CDT, trained weather spotters reported strong thunderstorms
along a line extending from near Manson to Lake City to 7 miles west
of Manning. Movement was east at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms. Strong winds and severe wind potential will continue
to be the main concern with these storms.
Locations impacted include...
Fort Dodge, Boone, Carroll, Webster City, Perry, Jefferson, Rockwell
City, Ogden, Lake City, Manson, Manning, Coon Rapids, Jewell
Junction, Glidden, Gowrie, North Twin Lake, Fort Dodge Regional
Airport, South Twin Lake, Boone Speedway and Lake Panorama.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central, north central, northwestern and west central Iowa.
LAT...LON 4221 9489 4221 9486 4223 9486 4227 9480
4274 9452 4273 9444 4264 9444 4264 9397
4256 9397 4256 9350 4247 9350 4214 9367
4172 9431 4190 9536
TIME...MOT...LOC 1432Z 278DEG 39KT 4255 9457 4226 9471 4194 9521
CurtisLocal storm report, Jul 17, 10:51 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1051 AM CDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 AM TSTM WND GST 3 N GUTHRIE CENTER 41.72N 94.50W
07/17/2019 M50 MPH GUTHRIE IA TRAINED SPOTTER
HEAVY RAIN, PEA SIZED HAIL AND ESTIMATED 50
MPH WINDS. NO DAMAGE REPORTED.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:23 AM CDT | Flash Flood Watch | DMX | Black Hawk, Bremer, Butler, Cerro Gordo, Winnebago, Worth | 27 hr |
| Jul 17, 8:43 AM CDT | Special Weather Statement | DMX | Calhoun, Carroll, Crawford, Pocahontas, Sac | 62 min |
| Jul 17, 9:34 AM CDT | Special Weather Statement | DMX | Boone, Calhoun, Carroll, Greene, Hamilton, Webster | 56 min |
| Jul 17, 10:11 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 49 min |
| Jul 17, 10:16 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Franklin, Hamilton, Hardin, Story, Webster and 1 more | 44 min |
| Jul 17, 10:44 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 46 min |
| Jul 17, 12:39 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 51 min |
| Jul 17, 1:54 PM CDT | Special Weather Statement | DMX | Davis | 51 min |
| Jul 17, 3:33 PM CDT | Heat Advisory | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more | 36 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.